Starting a new medication can be a daunting experience, especially if the medication is still fairly new to the market. Abemaciclib may not be a household name, but for those who are living with advanced breast cancer, this drug may be the key to controlling their disease.
According to recent studies, Abemaciclib is a new medication that has shown promising results in the treatment of patients with advanced breast cancer. Unlike other cancer drugs, Abemaciclib selectively targets cyclin-dependent kinases 4 and 6 (CDK4/6), proteins that regulate the cell cycle. By blocking these proteins, Abemaciclib can help slow the growth of cancer cells and prevent them from spreading to other parts of the body. This makes it a particularly valuable tool for people who have breast cancer that has already metastasised or spread beyond the breast.
Before I started taking the drug, I had a long discussion with my oncologist and the pharmacy team at my hospital, as they wanted to make sure I was aware of all the side effects and risks involved in taking these tablets. They also reassured me that they would be monitoring me closely, with blood tests every two weeks (as it can affect your liver function) and regular meetings to discuss any concerns. I also had the emergency line number to call if I experienced any symptoms that did not feel right (high temperature, severe sickness, chest pains, fainting etc.). If you are considering starting a new medication like Abemaciclib, it is important to talk to your doctor about any concerns or questions you may have. Your doctor can help you understand how the medication works, what benefits and risks are associated with it, and what you can expect in terms of side effects.
I have been taking Abemaciclib for one month, and as with any new medication, it is normal for patients to experience some side effects. Common side effects of Abemaciclib include fatigue, nausea and diarrhoea. Some patients may also experience rashes, dry or itchy skin and hair loss. These side effects can range from mild to severe, depending on the person’s individual tolerance for the medication.
One of the most reported side effects of Abemaciclib is severe diarrhoea, and this is something that I sadly have experienced within my first month of taking the medication. It has been a difficult and distressing symptom, especially when accompanied by severe stomach cramps and the need to get to a toilet urgently, for some length of time. With a busy life, I have found this very awkward, and have had to adjust my lifestyle accordingly. Some patients may find that they need to adjust their diet or take anti-diarrheal medication in order to manage this symptom. Again, this has been the case for me. I have lost my appetite so am struggling to eat big meals, and am trying to limit my intake of spicy food, dairy, wheat and so on, which can make the diarrhoea worse.
Another side effect that has been reported by some patients is a rash or dry, itchy skin. This can be particularly problematic if the rash is located on the hands or feet, as it can make it difficult to perform everyday activities like typing, cooking or walking. Some patients find that wearing gloves or socks can help minimise this symptom, while others may need to use topical creams or lotions to soothe the skin. Sadly I have experienced this too. About 10 days in, I started getting severe itching on my hands and feet, especially at night. I managed to get some cream from my doctor and it has helped, but I am now finding that my skin is very dry and peeling.
In some rare cases, patients taking Abemaciclib may need to be hospitalised due to severe side effects. This can be a frightening experience for both the patient and their family members, as it may indicate a serious complication or adverse reaction to the medication. In some cases, hospitalisation may be necessary in order to manage the patient’s symptoms and provide supportive care, such as intravenous fluids or pain medication. I had a bad reaction in the first week, and ended up in hospital as a precaution. I felt very sick after the first episode of the severe diarrhoea, with a temperature and chest pains. Thankfully, after a lot of tests I was given the all clear. It was just my body adjusting to the new tablets. But I was very reassured with how quickly they had got me in and checked me out.
Despite these challenges, many patients who have taken Abemaciclib report that they have been able to manage their side effects and maintain a good quality of life. Some patients find that the benefits of the medication, such as improved disease control or longer survival, outweigh the negative side effects. Others may need to work closely with their doctors and other healthcare providers in order to find the right dosing, supportive care or alternative treatments in order to minimise these side effects.
In conclusion, starting a new medication like Abemaciclib can be challenging and may be a cause of unease for patients. I know I was very apprehensive about starting it, but for patients living with advanced breast cancer, Abemaciclib can provide a new avenue for disease control and prevention, allowing them to live a fuller life.
This drug is available across all the four nations and is accepted by both NICE and the SMC. In fact, it’s also now given for primary breast cancer. Abemaciclib with an aromatase inhibitor for previously untreated, hormone receptor-positive, HER2-negative, locally advanced or metastatic breast cancer. Abemaciclib with fulvestrant for treating hormone receptor-positive, HER2-negative advanced breast cancer after endocrine therapy.
Ailsa Gaurd METUPUK member & patient advocate